Study finds serious C. Difficile rates on rise in hospitals

March 17, 2014 by David Stacey
Study finds serious C. Difficile rates on rise in hospitals

(Medical Xpress)—The incidence of Clostridium difficile infection (CDI), which causes severe diarrhoea, acute toxic colitis and even death, is on the rise in Australian hospitals, according to a study led by researchers at The University of Western Australia.

Associate Professor Claudia Slimings and Professor Thomas Riley from UWA's School of Pathology and Laboratory Medicine found C. difficile incidence had increased dramatically around the world over the past 10 years, with one strain, ribotype 027, being particularly devastating.

This strain was first reported in Australia in 2009 in a woman in Perth who acquired it overseas. The following year, a Melbourne patient who had not been overseas tested positive for the same strain, representing the first locally acquired case.

The study, published today in the Medical Journal of Australia, is the first national collation of surveillance data on CDI. Hospital surveillance programs were instituted nationwide by 2011.

The two-year survey of -identified C. difficile infections (HI-CDI) looked at data from 450 public hospitals, covering 92 per cent of patient-days in Australian acute public hospitals. A total of 12,683 cases of HI-CDI were identified.

The researchers found an overall incidence of 3.65 HI-CDI cases per 10,000 patient-days, with about a quarter of being community-acquired. The annual incidence rose by 24 per cent from 3.25 per 10,000 patient-days in 2011 to 4.03 in 2012.

The annual incidence of infections acquired in hospital increased 18 per cent, and those acquired in the community climbed 24 per cent over the course of the survey.

Explore further: Fecal transplant feasible for recurrent C. difficile infection

More information: The study is available online: www.mja.com.au/journal/2014/200/5/increasing-incidence-clostridium-difficile-infection-australia-2011-2012

Related Stories

Anti-depressant link to Clostridium difficile infection

May 6, 2013

Certain types of anti-depressants have been linked to an increase in the risk of Clostridium difficile infection (CDI) finds a study in BioMed Central's open access journal BMC Medicine. Awareness of this link should improve ...

Recommended for you

The 'love hormone' may quiet tinnitus

September 23, 2016

(HealthDay)—People suffering from chronic ringing in the ears—called tinnitus—may find some relief by spraying the hormone oxytocin in their nose, a small initial study by Brazilian researchers suggests.

Bile acid uptake inhibitor prevents NASH / fatty liver in mice

September 21, 2016

Drugs that interfere with bile acid recycling can prevent several aspects of NASH (nonalcoholic steatohepatitis) in mice fed a high-fat diet, scientists from Emory University School of Medicine and Children's Healthcare of ...

New therapeutic target for Crohn's disease

September 20, 2016

Research from the Sanford Burnham Prebys Medical Discovery Institute (SBP) identifies a promising new target for future drugs to treat inflammatory bowel disease (IBD). The study, published today in Cell Reports, also indicates ...

Arthritis drug may help with type of hair loss

September 22, 2016

(HealthDay)—For people who suffer from a condition that causes disfiguring hair loss, a drug used for rheumatoid arthritis might regrow their hair, a new, small study suggests.

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.